Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Asymptotic solution of a crack in a vanishingly thin elliptic inhomogeneity

Author: Chien H. Wu
Journal: Quart. Appl. Math. 48 (1990), 233-249
MSC: Primary 73M25; Secondary 73B27
DOI: https://doi.org/10.1090/qam/1052134
MathSciNet review: MR1052134
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: When a crack of finite size is wholly surrounded by a thin inhomogeneity, the behavior of the solution near a crack tip is the same as that of a semi-infinite crack surrounded by a semi-infinite inhomogeneity. The analytical structure of the solution for the latter problem is established via the consideration of the title problem. It is shown that the standard Fast Fourier Transform Algorithm may be applied for the determination of the coefficients involved in the analytically structured series solution. An approximate but explicit solution is also derived for the title problem.

References [Enhancements On Off] (What's this?)

  • [1] J. Dundurs, Edge-bonded dissimilar orthogonal elastic wedges under normal and shear loading--discussion, J. Appl. Mech. 36, 650-652 (1969)
  • [2] A. H. England, Complex variable methods in elasticity, Wiley—Interscience [A division of John Wiley & Sons, Ltd.], London-New York-Sydney, 1971. MR 0464824
  • [3] J. D. Eshelby, The force on an elastic singularity, Philos. Trans. Roy. Soc. London. Ser. A. 244 (1951), 84–112. MR 0048294, https://doi.org/10.1098/rsta.1951.0016
  • [4] J. W. Hutchinson, Crack Tip Shielding by Micro-Cracking in Brittle Solids, Mech-87, Harvard University, 1986
  • [5] P. S. Steif, A semi-infinite crack partially penetrating a circular inclusion, J. Appl. Mech. 54, 87-92 (1987)
  • [6] Milton Van Dyke, Perturbation methods in fluid mechanics, Annotated edition, The Parabolic Press, Stanford, Calif., 1975. MR 0416240
  • [7] C. H. Wu, A Semi-infinite crack penetrating an inclusion, J. Appl. Mech. 55, 736-738 (1988)
  • [8] C. H. Wu and C. H. Chen, A crack in a confocal elliptic inhomogeneity embeded in an infinite medium, J. Appl. Mech., to appear

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73M25, 73B27

Retrieve articles in all journals with MSC: 73M25, 73B27

Additional Information

DOI: https://doi.org/10.1090/qam/1052134
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society